Your Prescriptions and Your Oral Health


MOST MEDICATIONS come with a list of possible side effects, some of which effects that impact your oral health. Even when medications have nothing to do with your teeth or gums, these side effects are common, so it's helpful to know what you can do to balance necessary medications with maintaining a healthy smile.


Oral Chemistry and Medicine

Some medications and even some vitamins are directly harmful to our teeth. Because children's medicines often come in the form of sugary syrups and multivitamins that imitate candy, this is particularly common with children's medicines. Harmful oral bacteria love to feed on sugar, which will then cause the excretion of acid in the teeth.

Adult medications are often in pill form, so they don't interact with the teeth or gums. Still, something like an inhaler can lead to oral thrush (painful or irritating patches of white fungus that grow on the inside of the cheeks, the roof of the mouth, and the tongue). Both children and adults can take preventative measures against this kind of side effects. It can be as simple as rinsing with water after taking vitamins or using an inhaler, or taking these medications.


Indirect Effects of Medicine on Oral Health

Even when pills make it past the mouth without directly harming the teeth, they can cause mouth-related side effects. For example, blood thinners can leave gum tissue more vulnerable to bleeding while flossing and brushing. Inflammation of the gums is a common side effect that increases the risk of gum disease.


The most common oral side effect is dry mouth, which can lead to many other health issues. When there isn't enough saliva in the mouth, it makes swallowing and chewing more difficult, even uncomfortable, leaving the gums and teeth more vulnerable to oral bacteria. It can even make it more difficult to taste the food!


Other Ways Medicine Can Impact Oral Health

In rare cases, Osteoporosis drugs have been associated with compromised bone tissue in the jaw, increasing the risk of tooth loss and gum recession. Some medications cause changes to the sense of taste even when they don't cause any actual harm, typically with a bitter or strange metallic aftertaste that lingers.


Talk to the Dentist And Your Doctor About Your Side Effects

Always keep your healthcare professionals know when you're experiencing side effects, including your dentist, when the side effects impact your mouth. Sometimes it is possible to change the dosage or prescriptions or dosage to minimize a side effect, but that can only happen if the doctor knows what's happening.


The dentist is always an excellent resource for your oral health concerns!

0 views0 comments

Recent Posts

See All